Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Wichita, KS

February 5, 2008Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 5, 2008, 4:22 AM CST for Sumner County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2008, 4:22 AM CST (10:22 UTC)
Expired
Feb 5, 2008, 4:59 AM CST
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 051023
SVRICT
KSC191-051115-
/O.NEW.KICT.SV.W.0003.080205T1022Z-080205T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 515 AM CST.

* AT 419 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER  
  SIZE HAIL. THIS STORM WAS LOCATED NEAR OXFORD...OR 11 MILES EAST   
  OF WELLINGTON...AND MOVING NORTH AT 30 MPH. ANOTHER STORM WAS     
  SITUATED SOUTH OF CALDWELL AND WAS TRACKING NORTH AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARGONIA...BELLE PLAINE...CALDWELL...CONWAY SPRINGS...GEUDA
  SPRINGS...HUNNEWELL...MAYFIELD...MILAN...OXFORD...SOUTH HAVEN...
  WELLINGTON...PERTH...RIVERDALE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714
TIME...MOT...LOC 1022Z 171DEG 29KT 3728 9721

$$

LAWSON
3 follow-up statements
000 
WWUS53 KICT 051039
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CST TUE FEB 5 2008

KSC191-051115-
/O.CON.KICT.SV.W.0003.000000T0000Z-080205T1115Z/
SUMNER KS-
439 AM CST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 515 AM CST...

AT 436 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BELLE PLAINE...OR 14 MILES
NORTHEAST OF WELLINGTON...MOVING NORTH AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SUMNER
COUNTY...INCLUDING THE TOWN OF BELLE PLAINE.

LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714
TIME...MOT...LOC 1039Z 164DEG 31KT 3744 9722

$$

LAWSON
000 
WWUS53 KICT 051050
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CST TUE FEB 5 2008

KSC191-051115-
/O.CON.KICT.SV.W.0003.000000T0000Z-080205T1115Z/
SUMNER KS-
450 AM CST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 515 AM CST...

AT 449 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PERTH...OR 8 MILES SOUTH OF
WELLINGTON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF WELLINGTON BY 500 AM CST.
  NEAR OXFORD BY 515 AM CST.

THE TOWN OF PERTH IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714
TIME...MOT...LOC 1050Z 224DEG 28KT 3715 9739

$$

LAWSON
000 
WWUS53 KICT 051059
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CST TUE FEB 5 2008

KSC191-051109-
/O.CAN.KICT.SV.W.0003.000000T0000Z-080205T1115Z/
SUMNER KS-
459 AM CST TUE FEB 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY HAS BEEN
CANCELLED...

AT 458 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714
TIME...MOT...LOC 1059Z 164DEG 31KT 3761 9728

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 3:20 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 5, 3:20 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CST TUE FEB 5 2008

.DISCUSSION...

NUMEROUS CONCERNS THIS FORECAST PACKAGE...BUT THE MAIN CONCERNS ARE
PRECIPITATION TYPE AND WHERE THE HIGHEST SNOWFALL AMOUNTS WILL TAKE
PLACE.

TODAY:
LATEST RADAR LOOP WAS SHOWING SOME FAIRLY STRONG ELEVATED
THUNDERSTORMS MOVING THROUGH WEST CENTRAL OKLAHOMA. THESE STORMS
WERE GENERALLY MOVING TO THE NORTHEAST AND SHOULD AFFECT AREAS
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF
THE STORMS COULD CONTAIN SOME MARGINAL SIZE HAIL AS THEY MOVE
THROUGH...DUE TO FAIRLY STRONG SHEAR OF 50 TO 60KTS IN THE CLOUD
BEARING LAYER. THESE STORMS ARE ON THE LEADING EDGE OF STRONG
MOISTURE TRANSPORT IN THE 295-300K LAYER AND SHOULD BEGIN TO EXIT
SOUTHEAST KANSAS EARLY THIS AFTERNOON. MEANWHILE...DODGE CITY
RADAR WAS STARTING TO PICK UP ON A BAND OF SNOW EXTENDING FROM
JUST WEST OF DODGE CITY TO NESS CITY. 08Z LAPS SOUNDING FROM DODGE
CITY IS SHOWING A STRONG AREA OF FRONTOGENESIS AROUND 750MB WITH
EVEN SOME ELEVATED CAPES ABOVE 500J/KG. THIS COULD YIELD TO SOME
THUNDERSNOW ACROSS THAT AREA THIS MORNING. THE MODELS ARE VERY
SIMILAR TO YESTERDAY MORNING IN DEVELOPING THIS BAND OF SNOW
FURTHER EAST DURING THE COURSE OF THE MORNING INTO THE AFTERNOON.
THIS LOOKS VERY FEASIBLE AT THIS TIME...ESPECIALLY BASED ON THE
WARM CONVEYOR BELT REALLY GETTING ESTABLISHED OVER EASTERN KANSAS
WHICH SHOULD ALLOW FOR THE DEFORMATION ZONE OVER CENTRAL KANSAS TO
REALLY STRENGTHEN THIS AFTERNOON. CURRENTLY...WE HAVE 6 TO 8
INCHES ACROSS THE AREA...BUT THOSE AMOUNTS MAY BE CONSERVATIVE
ESPECIALLY IN RUSSELL AND LINCOLN COUNTIES. AS A RESULT...WE WENT
AHEAD AND ISSUED A WINTER STORM WARNING TIL 06Z.

ELSEWHERE...THE MAIN CONCERN IS THE PRECIPITATION TYPE THROUGH MUCH
OF THE DAY. CURRENTLY...SURFACE TEMPERATURES ARE GENERALLY IN THE
MID AND UPPER 30S ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHEN
THIS PRECIPITATION MOVES IN FROM OKLAHOMA THIS MORNING...WE SHOULD
SEE RAIN AND THUNDERSTORMS WITH SOME SLEET POTENTIAL FOR HUTCHINSON
AND AREAS TO THE SOUTHWEST. SOUTH CENTRAL KANSAS MAY NOT SEE A
CHANGEOVER TO SNOW UNTIL THIS AFTERNOON WHEN WE START SEEING MORE
LIFT IN THE DENDRITIC GROWTH LAYER. WE DID GO AHEAD AND ISSUE A
WINTER WEATHER ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS THROUGH 06Z.

TONIGHT:
THE MODELS ARE NOW SHOWING TRENDS OF A COLD AIR OCCLUSION TAKING
PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE AREAS
REALLY COULD SEE SOME HEFTY SNOW AMOUNTS BEFORE ENDING LATE TONIGHT.
WE MAY END UP HAVING TO EXTENDING THE ADVISORY AND WARNING UNTIL
12Z...BUT WE WILL LET LATER SHIFTS HANDLE THAT.

WEDNESDAY-FRIDAY:
ANOTHER WEAK UPPER LEVEL SYSTEM WILL RIDE THROUGH THE PLAINS ON
WEDNESDAY NIGHT AND THURSDAY...BUT THIS SYSTEM WILL BE MOISTURE
STARVED. THEREFORE...WE PLAN ON KEEP FLURRIES GOING FOR NOW. THE
REMAINDER OF THE FORECAST WE SHOULD SEE NORTHWEST FLOW ALOFT WITH
TEMPERATURES BELOW NORMAL FOR THE NEXT COUPLE OF DAYS.

COX
&&

.AVIATION...
06Z TAFS...STRATUS STILL ADVECTING SOUTHWARD...AND BUILDING DOWN
IN CENTRAL KANSAS TONIGHT. IFR CEILINGS EXPECTED FOR MUCH OF THE
TAF PERIOD THROUGHOUT THE REGION...ESPECIALLY THROUGH THE DAYTIME
HOURS AS SNOW OVERSPREADS THE REGION. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE AT KCNU IN THE EARLY MORNING
HOURS...ALTHOUGH THERE IS A SMALL CHANCE THAT THUNDER COULD OCCUR
AS FAR WEST AS KICT. FOR NOW KEPT MENTION OF CB CLOUDS ONLY AT
KCNU WHERE CONFIDENCE IS HIGHEST.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    34  16  33  22 /  90  70   0  10
HUTCHINSON      31  13  31  21 / 100  80   0  10
NEWTON          33  15  32  21 /  90  80   0  10
ELDORADO        35  16  33  22 /  90  70   0  10
WINFIELD-KWLD   36  17  35  23 /  90  40   0  10
RUSSELL         26   8  30  21 / 100  80   0  10
GREAT BEND      27  10  30  22 / 100  90   0  10
SALINA          29  11  29  20 / 100  80   0  10
MCPHERSON       30  12  30  21 / 100  80   0  10
COFFEYVILLE     43  19  35  23 /  90  30  10  10
CHANUTE         39  18  34  22 /  90  50  10  10
IOLA            38  18  34  22 /  90  70  10  10
PARSONS-KPPF    42  18  35  23 /  90  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ052-
053-067>070-082-083.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033-
047>051.

&&
Hazardous weather outlook, Feb 4, 4:04 PM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST MON FEB 4 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS LATE
TONIGHT...PLEASE REFER TO THE LATEST WINTER STORM WATCH AND
BLOWING SNOW ADVISORY FOR FURTHER DETAILS.

A FEW STRONG THUNDERSTORMS COULD TRY AND MATERIALIZE ACROSS
SOUTHEAST KANSAS TONIGHT WITH SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM SYSTEM WILL BRING ACCUMULATING SNOWFALL TO THE
AREA FOR TUESDAY AND TUESDAY NIGHT...PLEASE REFER TO THE LATEST
WINTER STORM WATCH AND BLOWING SNOW ADVISORY FOR ADDITIONAL
DETAILS.

IN ADDITION...THUNDERSTORMS COULD AFFECT PORTIONS OF SOUTHEAST
KANSAS DURING THE MORNING HOURS ON TUESDAY...HOWEVER SEVERE
WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED ON TUESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/CJ

In the hours before

Special weather statement, Feb 5, 4:02 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CST TUE FEB 5 2008

KSZ092-051030-
SUMNER-
402 AM CST TUE FEB 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RENFROW...OR 26 MILES
SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. ANOTHER STORM
WAS LOCATED BETWEEN GEUDA SPRINGS AND SOUTH HAVEN AND WAS MOVING
NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:42 AM CSTWinter Storm WarningICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more28 hr
Feb 5, 3:42 AM CSTWinter Weather AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 13 more30 hr
Feb 5, 5:11 AM CSTSevere Thunderstorm WarningICTSedgwick14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.